Has anyone else noticed a loss of effectiveness on the 3rd day of using a cartridge/wearing an infusion set. For me, on the 3rd day, I wake up high, bolus, and it seems to have little effect. The only days I see in the 300's are on the third day.

I've only just started to notice this, so I wonder if it's the heat of the summer that's degrading the insulin in the cartridge. Seems like other people should be experiencing this as well though.

Views: 147

Replies to This Discussion

Yes I do see this and it usually only happens in the summer months. I have heard that Novolog is more heat stable but haven't tried comparing it to Humalog or Apidra during the summer so can't say for sure. I also swim a lot in the summer and think this is a factor in having infusion sets go bad. I think the chlorine does bad things to infusion set sites for me even when I put the "dummy" connector in when I disconnect.
No, doesnt happen at all to me. But I'm not outside in the heat of the day either.
The heat issue has been bounced around here and other places. Also, how close to your skin do you wear your pump? Since I have started wearing my pump in a clip case, I have not seen as much "insulin cooking".
I can't wear a site more than 2 days in the summer - some is due to being a pumper for over 10 years. But I find I need to change a lot more in the summer (sometimes every day) than I do in the winter.
Interesting replies. I use Novolog, and don't work outdoors.

I wear the pump on my belt, but overnight, it's tucked in my underwear. I think I might change that.
I find higher BG on day three only occasionally. Upon examination of the site - it appears skin around the site is more red (no blood) than normal. So I believe I occasionaly build up so inflamation at the site that reduces absorption causing higher blood sugars.
wow. Just read this. I was wondering about this too. So it is probably the heat. I wasn't sure why this was happening on the 3rd day. This is crazy that heat would do that to you. Now I am happy that I dont live in a hot climate. Changing sets every 3 days would just make my life more difficult
My site does not absorb as well on day 3 as it does on day 1 or 2. So i change site out at 2 1/2 days. I use Apidra, wear my pump close to the skin and don't worry much about cooking the insulin although I don't leave my supplies bag in the closed up car anymore. I did cook a whole vial once and had to have an emergency supply called in to a local pharmacy while on vacation.
Here is an off the wall thought. I have previously used a MiniMed pump and found I could fill the 300 ml reservoir and use it until it is almost used up ... well over a week. With the Animas I find that after a few days the effectiveness of the insulin begins to become reduced. I now get from 100-150 ml before it doesn't seem to work anymore.

I think this may have something to do with how quickly the insulin is injected. A fast injection (such as the Animas provides even on the slow setting) probably does some damage to the cells and begins to reduce the effectiveness of a bolus.

How much insulin do you pump in a day? If it is high, this may be a factor. If not, just call me a crackpot!

Jeff

PS - I don't have a cooking problem. I spent a week in St. Thomas, by the pool for hours and hours, and no problem. But I do avoid direct sunlight.
Yes! This happens to me too. I'm glad you posted this because I've been noticing the same effects and was wondering if it was just me. I'm finding that I'm changing my site/cartridge every 2-2.5 days. I'm outside a lot!
I just started my daughter on the ping about 4 months ago, and we've had lots of problems with something going array with the cartridge or site and she becomes very high. She never had a high in the 600's on shots and it's happened 3 times on the pump.
Mikki's Mama, is it only on the third day, or does it also happen on the first or second? Could be you will have to change the sets on the second day instead of the third???

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

#MedicareCoverCGM Panel Discussion

If you follow the diabetes online community, you know that #MedicareCoverCGM is a big deal. We have continued to raise awareness on #MedicareCoverCGM because we believe that ALL people living with diabetes should have access to continuous glucose monitors (CGM). With Read on! →

#WalkWithD: Making MORE Sense of Diabetes

  A few years ago, we at Diabetes Hands Foundation reached out to the members on TuDiabetes and asked them to share their perspective of life with diabetes through one of the five senses, as part of an initiative called Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Desiree Johnson  (Administrative and Programs Assistant, has type 1)


DHF VOLUNTEERS


Lead Administrator

Bradford (has type 1)


Administrators

Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service